Antipsychotic drugs induce extrapyramidal symptoms such as dystonia, akathisia and parkinsonian symptoms early in treatment, and tardive dyskinesia later in treatment. With the advent of atypical antipsychotic drugs, the incidence of extrapyramidal symptoms has decreased, but the danger still exists. There are many reasons that extrapyramidal symptoms are still a problem. Most often, psychiatrists use doses higher than the recommended dose of atypical antipsychotic agents. For example, the use of 8 to 10 mg of risperidone, 30 to 40 mg of olanzapine, or 1200 to 1500 mg of quetiapine daily is not uncommon. In addition, combinations of both conventional and atypical antipsychotic drugs are used together in many instances. Extrapyramidal symptoms produce unnecessary suffering and add to the health burden; therefore, prompt recognition of these symptoms is necessary. If EPS occur, it is of paramount importance to start an antiparkinsonian agent immediately to provide relief to the patient. In high-risk patients, prophylactic antiparkinsonian therapy is indicated but routine prophylaxis with antiparkinsonian agents is harmful. As only a segment of patients may develop EPS, many patients receive prophylactic medication unnecessarily, and the side effects of antiparkinsonian drugs prescribed without clinical indication may add to the health burden of the patient. If prophylactic antiparkinsonian treatment is initiated, it should be discontinued at least two weeks after its initiation. The long term use of antiparkinsonian treatment is not therapeutically beneficial to the patient, and studies indicate that the gradual withdrawal of antiparkinsonian medication will not produce recurrence of EPS.